Article

Glycopyrrolate for treatment of clozapine-induced sialorrhea in three adolescents.

Department of Psychiatry and Behavioral Sciences, Children's National Medical Center, 111 Michigan Avenue NW, Washington, D.C., USA.
Journal of Child and Adolescent Psychopharmacology (Impact Factor: 2.77). 03/2008; 18(1):99-107. DOI: 10.1089/cap.2007.0037
Source: PubMed

ABSTRACT The aim of this case study was to report preliminary data on the effectiveness and tolerability of glycopyrrolate for the treatment of clozapine-induced sialorrhea, or excessive flow of saliva, in an adolescent population.
Three adolescent females (age 13-16), who developed sialorrhea secondary to clozapine treatment, received an open-label trial of glycopyrrolate (4-8 mg) during inpatient hospitalization for treatment-resistant psychotic illness.
The target symptom of sialorrhea was improved in all three cases, with patient self-reports of decreased production of saliva confirmed by staff observation. Glycopyrrolate was generally well tolerated by the patients. One patient reported constipation, which improved with symptomatic treatment. A second patient reported dry mouth, which improved with a reduction in dose of glycopyrrolate.
These three cases provide support for the potential effectiveness and tolerability of glycopyrrolate for clozapine-induced sialorrhea in adolescents. Further controlled studies are required to determine the safety, efficacy and tolerability of glycopyrrolate in this age group and in adults for clozapine-induced sialorrhea.

0 Bookmarks
 · 
127 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: In the past 10-15 years, the diagnosis of mental diseases in the paediatric and adolescent population has risen significantly. This has resulted in paediatric dentists caring for a large number of children suffering from these conditions. For the safe care of these children, paediatric dentists need to be aware of not only the characteristics of mental diseases but also the medications used for their treatment. Becoming familiar with the plethora of psychoactive agents and their complex pharmacological properties and interactions poses a daunting but necessary challenge as they are likely to influence dental treatment. To help with this understanding, the present paper provides a comprehensive but simplified review of the major paediatric psychotropic drugs in terms of basic pharmacology, common indications, general and oral health-related adverse effects and interactions with other medications which may be prescribed in the course of dental treatment.
    European Archives of Paediatric Dentistry. Official Journal of the European Academy of Paediatric Dentistry. 06/2013;
  • [Show abstract] [Hide abstract]
    ABSTRACT: To highlight some problems that may occur when investigating clozapine-associated deaths including (i) that death may be related to gastrointestinal hypomotility and (ii) that post-mortem blood clozapine and norclozapine concentrations may not reflect ante-mortem concentrations. A 41-year-old male died 40 min after admission to hospital as a result of aspiration complicating severe, clozapine-induced constipation. At post-mortem the small bowel was dilated and contained bloodstained mucus, particularly within the jejunum. The large bowel was considerably dilated and contained large quantities of foul-smelling, bloodstained fluid and a small amount of stool. Its lining was focally congested, but there was no other obvious abnormality. Analysis of serum obtained on admission revealed clozapine and norclozapine concentrations of 0.56 and 0.43 mg/L, respectively, whereas post-mortem femoral whole blood obtained <34 h after death showed clozapine and norclozapine concentrations of 3.73 and 1.75 mg/L, respectively. In 6 out of a further 12 clozapine-associated deaths investigated 2002-9 there were reports of gastrointestinal tract problems of varying severity. Severe constipation or paralytic ileus in clozapine-treated patients may lead to intestinal necrosis and/or perforation, or pulmonary aspiration. In some such cases the immediate cause of death may be obvious, but in others only careful assessment of the clinical course of the terminal illness may reveal gastrointestinal hypomotility as a likely underlying cause of death.
    Forensic science international 03/2011; 206(1-3):e31-6. · 2.10 Impact Factor
  • Journal of clinical psychopharmacology 04/2014; · 5.09 Impact Factor